Alert archive / New York / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 75, NWS Buffalo, NY

August 15, 2019Allegany County, Cattaraugus County, Wyoming County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Aug 15, 2019, 3:39 PM EDT for Allegany County, Cattaraugus County, Wyoming County, New York. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2019, 3:39 PM EDT (19:39 UTC)
Expired
Aug 15, 2019, 4:30 PM EDT
In force
51 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Allegany County, NY, Cattaraugus County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 70 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 3:45 PM EDTTSTM WND GST 58Delevan, NY
Aug 15, 3:45 PM EDTNON-TSTM WND GST 58Delevan, NY
Aug 15, 4:09 PM EDTHAIL 1.25Rushford, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2019-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2019-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1667 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

192 
WUUS51 KBUF 151939
SVRBUF
NYC003-009-121-152030-
/O.NEW.KBUF.SV.W.0075.190815T1939Z-190815T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
339 PM EDT Thu Aug 15 2019

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  South central Wyoming County in western New York...
  Northeastern Cattaraugus County in western New York...
  Northwestern Allegany County in western New York...

* Until 430 PM EDT..

* At 339 PM EDT, a severe thunderstorm was located near Rushford, or
  22 miles north of Olean, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Franklinville, Rushford, Houghton, Caneadea, Farmersville Station,
  Hardy Corners, Fillmore and Lime Lake-Machias.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4230 7845 4241 7851 4256 7822 4248 7810
      4236 7809
TIME...MOT...LOC 1939Z 244DEG 15KT 4240 7836 

HAIL...1.00IN
WIND...60MPH
 
$$

Hitchcock
2 follow-up statements
582 
WWUS51 KBUF 152007
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
407 PM EDT Thu Aug 15 2019

NYC003-009-121-152030-
/O.CON.KBUF.SV.W.0075.000000T0000Z-190815T2030Z/
Wyoming NY-Cattaraugus NY-Allegany NY-
407 PM EDT Thu Aug 15 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTH CENTRAL WYOMING...EAST CENTRAL CATTARAUGUS AND NORTHWESTERN
ALLEGANY COUNTIES...

At 407 PM EDT, a severe thunderstorm was located over Rushford, or 21
miles southwest of Letchworth State Park, moving east at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Rushford, Houghton, Caneadea, Hardy Corners, Fillmore and
Farmersville Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4231 7837 4245 7843 4256 7822 4248 7810
      4236 7809
TIME...MOT...LOC 2007Z 247DEG 13KT 4240 7824 

HAIL...1.25IN
WIND...60MPH
 
$$

Hitchcock
294 
WWUS51 KBUF 152031
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
431 PM EDT Thu Aug 15 2019

NYC003-009-121-152040-
/O.EXP.KBUF.SV.W.0075.000000T0000Z-190815T2030Z/
Wyoming NY-Cattaraugus NY-Allegany NY-
431 PM EDT Thu Aug 15 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WYOMING...EAST
CENTRAL CATTARAUGUS AND NORTHWESTERN ALLEGANY COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

Remember, a separate Severe Thunderstorm Warning still remains in 
effect for portions of Cattaraugus and Allegany counties.

LAT...LON 4231 7837 4245 7843 4256 7822 4248 7810
      4236 7809
TIME...MOT...LOC 2030Z 244DEG 15KT 4244 7813 

$$

Hitchcock

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:11 PM EDT, 28 minutes earlier.

Area forecast discussion, Aug 15, 3:11 PM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
311 PM EDT Thu Aug 15 2019

.SYNOPSIS...
A warmer and more humid airmass will continue to advect across our
region through tonight with scattered showers and thunderstorms. A
few of these thunderstorms could be strong across the Southern Tier
and Finger Lakes region through this evening. It will then remain
seasonably warm and humid Friday through the weekend with scattered
showers and thunderstorms.

&&

.NEAR TERM /THROUGH FRIDAY/...
Regional radars showing showers and scattered storms now
beginning to develop across the western Southern Tier early this
afternoon, with dry conditions across the remainder of the
area. Another small area showers over northeastern Lake Erie may
clip western Niagara County through mid afternoon. Otherwise
expect shower and thunderstorm activity will expand across the
Southern Tier and Finger Lakes region through the afternoon.

The warmer, more humid airmass associated with low pressure over
north central Ohio will continue to advect in across the area
through this evening. The low will only slowly drift east to
western/central New York through tonight. Although an inverted
trough extending from the low into the western Southern Tier and
Finger Lakes region will aid in storm development as well. The low
will become a little better defined by late this afternoon as an
upstream shortwave trough nears, with this trough nicely seen on
water vapor imagery over the central Great Lakes.

As mentioned above, southerly flow aloft will advect moisture
northward through the afternoon/evening, with this moisture and
increasing surface heating developing a more unstable airmass.
As mentioned above, showers and thunderstorms will continue to
increase in number across the western Southern Tier and Finger
Lakes region as both instability increases and synoptic lift
increases ahead of the approaching upstream shortwave. Greatest
chances for storms will be across the Southern Tier and towards
the southern Finger Lakes which will lie closer to the surface
low, inverted trough and deeper moisture.

A few thunderstorms across the above mentioned areas could become
strong owing to increasing bulk wind shear supporting deeper
convective growth. As mentioned, an upper level trough approaching
from the west will also aid in large scale ascent. Lapse rates
remain weak, however forecast soundings showing 0-6 km shear values
of 30-40 knots and MLCAPE values of 1000-2000 J/kg and WBZ heights
between 9-10K will mean the threat for both marginally severe winds
and hail. Again, this stronger activity should remain mainly across
the Southern Tier and Finger Lakes region. In addition, decent low
level directional shear is also present, so can't rule out an
isolated tornado as well toward the PA line if an isolated supercell
can develop.

For the remainder of the region, there may be a few showers/isolated
storm across the lake plains south of Lake Ontario by late
afternoon, with the North Country remaining dry for the bulk of the
day.

The main severe threat will wane this evening with the loss of
daytime heating. However, the advection of deeper moisture will
continue to advance across the Finger Lakes and Eastern Lake Ontario
region tonight. This coupled with a weak LLJ will focus the higher
pops across our eastern zones after midnight. It will be a muggier
night, with lows in the upper 50s to lower 60s.

Friday, a weak shortwave embedded in a fairly zonal flow aloft will
track across the Lower Great Lakes. This combined with a weak
surface low meandering about western and north central New York and
aided by diurnally instability will result in at least scattered
convection on Friday. The best coverage will be along and inland of
any lake breezes. High temperatures will be within a couple degrees
of 80, although the increase in humidity will make it 'feel' a bit
more uncomfortable.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Showers and thunderstorms will wane into Friday night as they move
east across north-central and central NY. Besides the outgoing
activity to the east, drier air will spread across the region
overnight and should result in mostly dry conditions. The next
shortwave trough will move across the central Great Lakes during
this time and moisture will again increase across western NY by
daybreak Saturday. Sufficient forcing with this approaching
shortwave trough will bring scattered showers into western NY
Saturday morning and as instability grows through the day, showers
and thunderstorms will blossom. At this time, the shortwave trough
may move into western NY too late for stronger storms but east of
the Genesee Valley may have the potential for stronger storms. A
strong wind field will make for 45kts of 0-6km shear. This depends a
lot on the timing of the shortwave passage. At this time, the North
Country has the best chance for seeing stronger storms. High
temperatures will rise into the low to mid 80's Saturday.

The shortwave trough will move into New England by Saturday night
and activity should diminish quickly. Showers and thunderstorms will
remain in the forecast overnight due to the high moisture content
that will continue to stream overhead. Any upstream convection from
Saturday may cause wet conditions for a few places. Low temperatures
in the 60's Saturday night.

An area of high pressure will be centered across the Mid-Atlantic
region Sunday while a southerly flow continues across the eastern
Great Lakes. Warm air advection will be occuring aloft with 850mb
temperatures climbing to +16-18C through the afternoon. Southwest
flow across the area will give the region a chance for disturbances
to strengthen daytime convection. It's hard to pinpoint at this time
but with the increased instability and marginal shear, strong storms
can't be ruled out. High temperatures will rise into the mid to
upper 80's with increased humidity. Heat indices will rise into the
low 90's.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Subtle troughiness will reside across the Great Lakes with a
relatively flat ridge to our south. Flow around this flat ridge or
the Bermuda high will continue to pump in a sultry air mass with
well above normal temperatures to start of this period. With H850T
nearing +20C Monday across the forecast area it will support highs
in the upper 80s to near 90F, especially across the lake plains and
interior valley locations. This combined with dewpoints in the 60s
to low 70s will likely push heat index values into the low 90s,
perhaps even some mid 90s in some locations. The only caveat to that
will be how much cloud cover will be present across our forecast
area. Lastly, there will also be a chance of showers and
thunderstorms in the mid to late afternoon.

Tuesday, models suggest a minuscule cooling trend begins as heights
fall in response to a strong shortwave drops southeast out of the
Canadian Prairies. Have lowered temperatures a few degrees Tuesday
and each day after that, although it will still be quite muggy with
above normal temperatures on Tuesday. With the approaching trough
there will also be increasing chances for diurnal showers and
thunderstorms, especially Wednesday with the shortwave. After
Wednesday, it appears that a drying trend occurs for Thursday with a
return to near normal highs.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR flight conditions will be prevalent through much of the period.

An area of low pressure will approach the area from the Ohio Valley
this afternoon, and spread increasing humidity towards our region
that will fuel some showers and thunderstorms. Best chances will be
across the Southern Tier (KJHW) and the Finger Lakes region. Any
storm could bring brief flight reduction to IFR/MVFR. Some MVFR
ceilings not associated with weather will also be possible through
early this evening across the interior Southern Tier. The north
country will remain dry for the remainder of today.

Tonight, showers and thunderstorms will gradually work their way
eastward, with a focus upon the eastern areas tonight. MVFR ceilings
may also develop late tonight into Friday morning across the lower
elevations (KBUF/KIAG/KROC/KART), with IFR ceilings possible across
the Southern Tier (KJHW). Ceilings should begin to gradually begin
to improve toward late morning/early afternoon across all TAF sites.

Outlook...

Friday night...Mainly VFR with a chance of showers.
Saturday and Monday...Mainly VFR with a chance of showers.
Tuesday...VFR.

 &&

.MARINE...
High pressure over Quebec will produce northeast to east winds
across the water bodies through the bulk of Friday. Winds will
continue to diminish through tonight and remain fairly weak into
Friday, with waves of around to 1-2 feet on Lake Ontario and waves
on Lake Erie of generally less than a foot.

Winds will become more southerly to southwesterly Friday night
through this weekend as a warm front pushes across the Lower Great
Lakes. Both winds and waves are likely to remain below small craft
thresholds.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JM
NEAR TERM...JM
SHORT TERM...HSK
LONG TERM...AR
AVIATION...JM
MARINE...JM
Hazardous weather outlook, Aug 15, 4:33 AM EDT, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
433 AM EDT Thu Aug 15 2019

NYZ001>008-010-011-014-160900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Ontario-
433 AM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-013-019>021-085-160900-
Wyoming-Livingston-Chautauqua-Cattaraugus-Allegany-Southern Erie-
433 AM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Thunderstorms will develop today and these may produce gusty winds
and small hail this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-160900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
433 AM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

In the hours before

Special weather statement, Aug 15, 2:48 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Buffalo NY
248 PM EDT Thu Aug 15 2019

NYZ020-021-151930-
Cattaraugus-Allegany-
248 PM EDT Thu Aug 15 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CATTARAUGUS AND
SOUTHWESTERN ALLEGANY COUNTIES...

At 247 PM EDT, a strong thunderstorm was located over Olean, moving
northeast at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm, along with brief heavy downpours.

Locations impacted include...
Olean, Allegany, Cuba, Weston Mills, St. Bonaventure, Portville,
Knapp Creek, Haskell Flats, West Clarksville, Rock City Park and
Little Genesee.

This includes Interstate 86 between exits 25 and 26.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4200 7852 4208 7853 4222 7829 4214 7817
      4201 7818
TIME...MOT...LOC 1847Z 243DEG 11KT 4206 7842

Hitchcock
Special weather statement, Aug 15, 3:33 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Buffalo NY
333 PM EDT Thu Aug 15 2019

NYZ012>014-020-021-152130-
Wyoming-Livingston-Ontario-Cattaraugus-Allegany-
Including the cities of Warsaw, Geneseo, Canandaigua, Olean,
and Wellsville
333 PM EDT Thu Aug 15 2019

...NUMEROUS THUNDERSTORMS THROUGH LATE AFTERNOON...

Numerous thunderstorms will continue over portions of the western
Southern Tier and western Finger Lakes through late afternoon,
including much of Cattaraugus and Allegany counties, and the
southern portions of Wyoming, Livingston, and Ontario counties.
Some of these storms will produce wind gusts in excess of 40 mph
and hail, along with brief heavy rainfall. A few storms may become
severe with isolated damaging winds and large hail.

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 2:48 PM EDTSpecial Weather StatementBUFCattaraugus42 min
Aug 15, 3:18 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus57 min
Aug 15, 3:55 PM EDTSevere Thunderstorm WarningBUFCattaraugus50 min
Aug 15, 4:21 PM EDTSevere Thunderstorm WarningBUFAllegany54 min
Aug 15, 4:33 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus57 min
Aug 15, 4:43 PM EDTSpecial Weather StatementBUFMonroe47 min
Aug 15, 4:45 PM EDTSevere Thunderstorm WarningBUFLivingston, Monroe, Ontario27 min

Nearby

Severe Thunderstorm Warnings in New York, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.